Yes it's true I have been absent lately...right after my last radiation treatment....last Wednesday, I drove down to San Antonio and spent 4 1/2 days with my sweet little mother. And I'm trying to think what's happened between Monday when I returned home and today that prevented me from writing.....hmmmmm????? Nothing really stands out in my mind--just lazy I guess!!
So let's backtrack a little on this cancer treatment and survival. I got the last treatment on Wednesday, January 15th. It went like a breeze....bada bing bada boom and I was done. Rhonda and Sara gave me big hugs because they know how important that day is to those of us who have to go through it. It's a big day. I remember from my other bout with cancer that I cried on that last day of radiaiton...I managed to not cry this time (but then the last time I had been through chemo, spent time in the hospital with very low white blood cell count and been sicker than a dog....so when that last day of the radiation part came and I was DONE WITH TREATMENT, a rush of emotion came over me....emotion that said It's been a battle, but I've made it through and now I can join the proud ranks of the survivors. This time I felt the same way, I think I just wasn't so drained and I hadn't been so sick (chemo is a nasty nasty thing). And although I had opted for chemo in November (because this was my second cancer--and I didn't want to take any chances), I'm glad my oncologist advised against it. I trust that enough studies have come to fruition that they are better able to determine if chemo will be more of a detriment than a benefit. I'm glad my oncologist in 2002 strongly advised I have it and I'm glad I chose to have it, but I'm equally as glad this time they advised against it.
So I got the last treatment, it went fine....but it did seem to sting a tiny bit more than the other treatment had....and the next day I was terribly terribly red and the skin was like an elephant's hard and red and tender. Here we are Friday, January 24th-- 9 days out from my last treatment the hardness has mostly gone, the red is fading but the tenderness remains. (I guess that's the ugly part of this post)
My visit with mom was good. I hadn't spent time with her since Christmas (because I started my treatments before Christmas and had one early morning on the 26th and each day after that. Today is her 89th birthday....HAPPY BIRTHDAY MOM!
Yesterday I had my first follow-up appointment with my oncologist, to talk about the medicine I will be on to inhibit the production of estrogen (because both of my tumors have been estrogen positive--meaning they were feeding off of the estrogen in my body....so they want to inhibit the production of estrogen. Now I had a complete hysterectomy years ago, so you have to wonder how there is any more estrogen in my body, but apparently there is.
Originally they told me I would have to be on this medication for 10 years (which I thought was OK because when I was on Letrozol before in 2002, I only took it for 5 years (because they did not have enough data on the medication....Yikes!) So I thought oh well this one must have been tested more and found to be safer because I'm taking it for 10 years.) But at my appointment yesterday, they told me I'd only be taking it for 5 years because they did not want to put me back on Letrozol.....their reasoning....I'd tolerated Letrozol, but I'd also developed another tumor 12 years out from my last one.
So let's try something different (and unfortunately fairly new)....so I guess 5 years is better than 10 year???? (I guess that is the good part of this post).....
Now as any of you who've been given a medication knows (and I'm sure that probably includes all of you) this new medication EXEMESTANE (AROMASIN) has side effects which, of course, they have to tell you.....Ok here comes the bad of this post: This medication can cause (OK are you ready for this:
This is what they internet shows (my oncologist did not mention all of these but I highlighted in yellow, the ones she did mention. And I highlighted in green, the ones that made my eyes go wide and I added a red PJ beside the ones that my first thought when I heard or read them was POOR JOHN!
Some side effects of exemestane may occur that usually do not need medical attention. These side effects may go away during treatment as your body adjusts to the medicine. Also, your healthcare professional may be able to tell you about ways to prevent or reduce some of these side effects. Check with your health care professional if any of the following side effects continue or are bothersome or if you have any questions about them:
- general feeling of discomfort or illness
- general feeling of tiredness or weakness
- hot flashes PJ
- increased sweating PJ
- trouble with sleeping PJ
- Back pain
- bone pain
- burning, tingling, or prickly sensations
- decreased sense of touch
- increased appetite
- joint pain I hate seeing this one because of my ankle problems
- loss of hair PJ
- runny nose
- stomach upset
- weakness, generalized
Along with its needed effects, exemestane may cause some unwanted effects. Although not all of these side effects may occur, if they do occur they may need medical attention.
Check with your doctor immediately if any of the following side effects occur while taking exemestane:
- Cough or hoarseness
- difficult or labored breathing
- fever or chills
- increased blood pressure
- lower back or side pain
- mental depression PJ
- shortness of breath
- swelling of the hands, ankles, feet, or lower legs
- tightness in the chest
- Chest pain
- difficult, burning, or painful urination
- frequent urge to urinate
- sore throat
- unexplained broken bones
- Abdominal or stomach pain
- clay-colored stools
- dark urine
- decreased urine output
- difficulty with speaking
- dilated neck veins
- double vision
- inability to move the arms, legs, or facial muscles
- inability to speak
- irregular breathing
- irregular heartbeat
- loss of appetite This one surprised me because she said I could gain weight...aghhhhh!
- slow speech
- unpleasant breath odor
- unusual tiredness or weakness
- vomiting of blood
- weight gain
- yellow eyes or skin
Doc says anytime you start messing with the hormones in a woman's body... you just never know how's she's going to react.
This all brings me full circle to what this blog was initially intended for.....To motivate myself and others TO GET AND STAY FIT TILL I'M AT LEAST 99. All of this cancer, treatment and follow-up medication side effects and possible bone depletion make it even more important to get back to exercising on a regular basis and to eat more raw one ingredient foods.....leafy greens and veggies.....fresh fruit. I will definitely be getting back to my power walks (because they are so great at releasing endorphins-- which help with mood swings, over all well being and fatigue ) Lifting weights will strengthen my bones, cardiovascular aerobic exercises will help strengthen my heart and blood circulation, and balance/core work will give me overall strength, good posture and will be so important if my bones do get depleted. Having good balance and a strong core are so so so important as we age.
We do age but we don't have to get old. Do we stop moving because we get old?.... or Do we get old because we stop moving? I think the latter.
So now I can have no excuses for eating healthy and exercising and getting fit. It is no longer a matter of "I'd like to lose some weight so I'll look nice at my 50 year High School Reunion"....this is now quite clear.....it is what it really has always been....I AM DOING THIS TO SAVE MY LIFE.
and one of my favorite posters....
I don't start taking this new medication until March 6th....so we'll see how it goes. But I'll be back here in the meantime....so come back and we'll talk some more :)